Sudden lip swelling 16 days after Juvederm lip injections. Please advise. Injector said its nothing to worry about. (photo)

I had juvederm lip fillers 16 days ago. I had many injections prior using only restylane with no complications. This time I had a bad feeling. I developed hematoma shortly after the injections. The swelling went down everything was "OK" now 16 days later my bottom right lip swelled up suddenly. I got the flu. Could there be a correlation?

Doctor Answers 8

See your specialist injector for evaluation.

Sometimes infection elsewhere (flu, sinus problems) can spark off an immune reaction. This is very uncommon. Swelling 16 days after a filler is not the norm. It can be due to a variety of causes, and may settle down without intervention, however your injector will assess and give you a course of treatments that will settle the swelling. 

All the best

Dr Davin Lim
Laser and aesthetic dermatologist 
Brisbane, Australia. 


Brisbane Dermatologist
4.7 out of 5 stars 62 reviews

Delayed lip swelling after Juvederm

It is very unusual to get delayed swelling after lip injection with filler. You should be evaluated in person or seek guidance from another physician.

Dr H Karamanoukian
#RealSelf100 Member

Delayed lip swelling after Juvederm injection

Delayed swelling is unusual. While it may turn out to be nothing, an infection or other problem is also possible. I recommend you go be examined by the doctor who injected you.

Nicole Kafka, MD
New York General Surgeon
1.0 out of 5 stars 1 review

Late Reaction to Juvederm in the Lips

It is very unusual to have a late reaction to Juvederm in the lips. I would return to your treating physician for examination and treatment.  Best, Dr. Green

Sudden lip swelling 16 days after Juvederm lip injections. Please advise. Injector said its nothing to worry about.

Thank you for sharing your question and photographs. Unfortunately sudden onset swelling 16 days after treatment is not normal, and should be seen by your injector to rule out an infection.  Your injector should be able to provide you with a diagnosis, while also providing treatment such as filler-dissolving medicine or antibiotics as warranted.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Swelling 16 days later...

Thank you for your question.  It would be highly unusual to swell more than 2 weeks after the prcoedure was performed.  Please follow up with your board certified Derm/PS for further evaluation and management in particular to rule out an infectious etiology requiring oral antibiotics.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Sudden Lip Swelling After Lip Augmentation

Sorry to hear about your concerns. It is not common for the lips to suddenly swell 16 days after the procedure. They should be less swollen not more swollen. You should be seen in order to rule out an infection or allergic reaction. The flu should not cause the swelling. Contact your doctor for more advice and if you can't get a hold of him then go to an urgent care center or ER to ensure you do not need to get treated.

Good luck!

Sudden lip swelling 16 days after Juvederm lip injections. Please advise. Injector said its nothing to worry about.

Might be related to flu? But you need to be on antibiotics and a steroid pills. Call your injecting doctor TODAY.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.